Kansas, 2018

Hail in Kansas, March 26, 2018

March 26, 2018 · NWS TOP · 4 events in 2 counties and zones

Scattered thunderstorms developed during the early morning hours of March 26th across southern Kansas. These storms moved northeast and produced up to baseball size hail across portions of Lyon and Coffey counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms developed during the early morning hours of March 26th across southern Kansas. These storms moved northeast and produced up to baseball size hail across portions of Lyon and Coffey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 26, 2:38 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 26, 2:38 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
338 AM CDT Mon Mar 26 2018

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Mon Mar 26 2018

As of 08Z Monday morning a mid-level trough continues to dig
southeastward across the Intermountain West. The cyclonic mid-level
flow has yielded a a broad fetch of Pacific moisture across the
central and southern Plains. Surface analysis has revealed a
deepening surface cyclone in the OK panhandle/southwest KS region. A
warm front extended from roughly Elkhart, KS east-southeastward to
near Tulsa, OK and southeastward from there into western AR. VWP
sites across northern OK suggest southerly H85 wind speeds on the
order of 55-65 kts. As a result, deep boundary layer moisture
continues to advect northward into portions of southern KS with dew
points in the lower 50s along the KS/OK border. This trend is
expected to continue with dew points reaching the mid to upper 50s
for areas along and south of I-70 later this afternoon.

For the rest of this morning: Thunderstorms have began to develop
across portions of central KS. The primary concern through the short
term period is the threat for strong to severe thunderstorms.
NAM/HRRR/RAP forecast soundings suggest MUcape values between 800
and 1500 J/KG should be present by 12Z across much of northeast and
east central KS. Any inhibition should be overcome with LLJ aided
isentropic ascent overspreading the region. Effective shear values
within the elevated layer are on the order of 35-40 kts, suggesting
organized updrafts capable of large hail. The initial threat for
strong to severe thunderstorms looks to exit the area by early
afternoon.

Afternoon/Evening: The next question is the amount destabilization
occurs along and southeast of I-35 this afternoon. Satellite
observations and model solutions suggest a thick stratus deck will
remain across the region through day, which limits the amount of
destabilization for areas ahead of the surface trough. That being
said, HRRR/NAM/RAP suggest MLcape values upwards of 500 J/KG with
MLcin <50 J/KG. With veered surface winds along the front, a mainly
unidirectional shear profile appears likely, although 40 kts of
effective shear is expected. If an updraft is able to mature, large
hail would become possible. Otherwise, as the trough progresses
southeastward, precipitation chances will end from northwest to
southeast overnight. As far as temperatures go, the low stratus and
reduced surface heating will yield high temperatures in the upper
40s across northern KS to the mid 60s southeast of the KS turnpike
this afternoon. CAA behind the front will usher in cooler
temperatures by Tuesday morning with lows reaching the mid 30s to
lower 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 336 AM CDT Mon Mar 26 2018

By Tuesday morning, the cold front contributing to today's
precipitation will have progressed just east of the CWA, with some
post-frontal rain showers lingering across portions of northeast and
east central Kansas.  Models show this precipitation gradually
exiting to the east through the day with dry conditions expected by
Tuesday evening.  Surface high pressure will move into the central
U.S. behind the exiting cold front, so the combination of northerly
winds and mostly cloudy skies from the lingering precipitation will
keep high temperatures cooler in the upper 40s/low 50s.  Conditions
will be dry Wednesday into Wednesday night as the surface high
progresses east of the area, with the shift to southwesterly surface
winds aiding in high temperatures rising into the 60s.

By Wednesday night into Thursday, models show the broad mid-level
trough lingering over the Northern Plains finally deepening
southward into the central U.S., with the trough axis tracking
eastward over the CWA during the Thursday night through Friday
timeframe.  Model discrepancies continue to exist with regards to
the tracking of an embedded wave within the base of the trough axis,
which also impacts the timing/tracking of the surface cold front
across the CWA.  So while models agree that there will be a decent
chance for precipitation from this system, confidence remains low
with regards to the exact timing/tracking of precipitation during
the Thursday through Friday time period.  Depending on these
details, there is the potential for a wintry mix of precipitation
for some locations as early morning low temperatures both Thursday
and Friday mornings look to be in the low/mid 30s.

These model discrepancies continue into the weekend as models vary
on the timing of the next frontal passage and, thus, on the timing
of our next precipitation chances.  As a result, scattered PoP
chances exist through the weekend for portions of the CWA due to
this model variability.  In general, temperatures look to stay a bit
cooler than normal late week into the weekend with highs in the 50s
as a result of these two storm systems moving through the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1125 PM CDT Sun Mar 25 2018

The MVFR ceilings have been slower to arrive at terminals than
anticipated, but ceilings are still expected to drop between
06-07Z. Showers and thunderstorms will overspread terminals
overnight dropping ceilings to IFR, although LIFR is not out of
the question. The low ceilings will last most of the day and have
only included an MVFR ceiling back into the TAF in the last six
hours of the TAF period. LLWS looks more marginal at this point
but have continued to include the mention for early this morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Hennecke
AVIATION...Heller
Hazardous weather outlook, Mar 25, 2:53 PM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
353 PM CDT Sun Mar 25 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-262100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
353 PM CDT Sun Mar 25 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to scattered thunderstorms are expected to move across
the region during the overnight hours. Lightning and small hail
will be the primary hazards with these storms, though the
strongest storms could produce hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will continue into the morning hours of Monday,
accompanied by a small risk for hail. After a brief break in the
activity, there is limited potential for additional strong storms
during Monday afternoon and evening. An isolated severe storm or
two with hail and gusty winds cannot be entirely ruled out.
Confidence in severe storm development is still low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 26, 2:39 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
339 AM CDT MON MAR 26 2018

KSZ036-037-260915-
Geary-Morris-
339 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GEARY AND MORRIS
COUNTIES UNTIL 415 AM CDT...

At 338 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Latimer to 4 miles south of Wilsey.
Movement was northeast at 30 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Herington, Council Grove, White City, Dwight, Wilsey, Parkerville,
Latimer and Council Grove Lake.

LAT...LON 3867 9693 3877 9693 3900 9673 3884 9650
      3883 9650 3883 9647 3877 9639 3874 9639
      3874 9635 3869 9635 3852 9661 3852 9673
TIME...MOT...LOC 0838Z 216DEG 27KT 3871 9686 3857 9665

Baerg
Special weather statement, Mar 26, 2:44 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
344 AM CDT MON MAR 26 2018

KSZ054-055-058-260915-
Coffey-Lyon-Osage-
344 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...NORTHWESTERN
COFFEY AND SOUTHERN LYON COUNTIES UNTIL 415 AM CDT...

At 344 AM CDT, Doppler radar was tracking a strong thunderstorm over
Olpe, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Emporia, Lebo, Olpe, Hartford, Neosho Rapids and Reading.

This includes Interstate 35 between mile markers 133 and 148.

LAT...LON 3817 9625 3827 9633 3855 9597 3829 9573
      3817 9604
TIME...MOT...LOC 0844Z 237DEG 31KT 3824 9618

Baerg

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lyon

When
March 26, 2:53 AM CST to 2:54 AM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.260, -96.170

KVOE radio relayed the report.

Hail, Lyon

When
March 26, 3:29 AM CST to 3:30 AM CST
Where
Lyon County, 2.82 mi S of Lang
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
38.430, -96.070

Report was relayed from KVOE radio.

Hail, Lyon

When
March 26, 3:31 AM CST to 3:32 AM CST
Where
Lyon County, 3.04 mi ENE of Emporia
Measured
1.5 in hail
Reported by
Public
Coordinates
38.420, -96.130

Hail, Coffey

When
March 26, 4:01 AM CST to 4:02 AM CST
Where
Coffey County, 3.86 mi E of Halls Summit
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747761, 747769, 747771, 747772.